Georgia, 2004

Damaging Winds in Georgia, May 2, 2004

May 2, 2004 · NWS CAE · 4 events in 2 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 2, 2:00 PM EST, 10 minutes earlier.

Area forecast discussion, May 2, 2:00 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT SUN MAY 2 2004

.SHORT TERM...
SLOW MOVING COLD FRONT FROM JUST WEST OF THE MOUNTAINS TO NORTHWEST
GEORGIA TO SOUTHEAST ALABAMA WILL MOVE INTO THE AREA TONIGHT. FRONT
WILL MOVE OFF THE COAST EARLY MONDAY. SHOWERS AND THUNDERSTORMS WILL
MOVE NORTHEAST THROUGH 700 PM. CONVECTIVE PARAMETERS SUPPORT SOME
STRONG WIND GUSTS AND POSSIBLE HAIL WITH SOME OF THE THUNDERSTORMS.
SHOWERS AND ISOLATED THUNDERSTORMS WILL GRADUALLY DIMINISH TONIGHT
AS THE COLD FRONT MOVES EAST. A CHANCE OF A LINGERING SHOWER EARLY
MONDAY MORNING JUST BEHIND THE FRONT BEFORE THE AIR DRIES OUT.
UPPER TROUGH LAGGING THE FRONT AND NOT DUE TO MOVE THROUGH THE
NORTHERN PART OF THE AREA UNTIL MONDAY AFTERNOON. DRYING WILL OCCUR
MONDAY AFTERNOON AS SUBSIDENCE DEVELOPS AS UPPER TROUGH MOVES EAST.
TEMPERATURES BEHIND FRONT 5-10 DEGREES NORMAL FOR THIS TIME OF THE
YEAR.

.LONG TERM...
LONGWAVE TROUGH SHIFTS EAST OF THE AREA ON TUESDAY RESULTING IN
NORTHWEST FLOW ALOFT. SEVERAL SHORTWAVES RIDING SOUTHEAST REMAIN
MAINLY NORTH OF THE AREA SHOULD RESULT IN PARTLY CLOUDY SKIES AT
TIMES WEDNESDAY THROUGH FRIDAY. HEIGHTS ALOFT GRADUALLY INCREASE BY
LATE WEEK AS TEMPERATURES RETURN TO ABOVE NORMAL. LIMITED MOISTURE
AND DYNAMICS REMAINING NORTH SUPPORT KEEPING LONG TERM DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     60  74  47  74 /  80  30  10   0
AUGUSTA      57  75  46  75 /  80  30  10   0
SUMTER       60  75  47  74 /  80  40  10   0
ORANGEBURG   60  75  47  75 /  80  40  10   0
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

30/30
Hazardous weather outlook, May 2, 4:05 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT SUN MAY 2 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021200-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
505 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A COLD FRONT WILL APPROACH THE AREA FROM THE WEST BY TONIGHT. AHEAD
OF THE FRONT...SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY THIS
AFTERNOON...BECOMING MORE NUMEROUS BY LATE AFTERNOON AND INTO THIS
EVENING. THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND
GUSTS TO 50 MPH. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY
DURING THE LATE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 2, 11:21 AM EST, 2 hours 49 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1221 PM EDT SUN MAY 2 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021916-

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

A UNSEASONABLY WARM AND UNSTABLE AIR MASS COVERS GEORGIA AND THE
CAROLINAS AHEAD OF AN APPROACHING COLD FRONT. WIND FIELDS WILL BE
INCREASING THIS AFTERNOON AHEAD OF UPPER LEVEL DISTURBANCE WHICH WILL
AFFECT THE REGION TONIGHT.

THE ATMOSPHERE IS VERY MOIST AND UNSTABLE ALREADY THIS AFTERNOON AND
SHOWERS AND THUNDERSTORMS HAVE BEEN ONGOING THROUGH THE MORNING.

THE THUNDERSTORMS ARE EXPECTED INTENSIFY LATER THIS AFTERNOON INTO
THIS EVENING AS THE UPPER LEVEL ENERGY AND THE COLD FRONT APPROACHES.
AS THE STORMS MOVE NORTHEAST AT NEAR 40 MPH...THEY MAY BECOME
ORGANIZED AND PRODUCE SEVERE WEATHER.

THE MAIN THREAT EXPECTED FROM THESE STORMS WILL BE INSTANCES OF
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THE TIMING
SHOULD BE FROM MID AFTERNOON THROUGH THE OVERNIGHT HOURS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
TO THIS DEVELOPING WEATHER SITUATION...AND BE PREPARED TO TAKE
ACTION IF ANY WATCHES OR WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
FURTHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
May 2, 2:10 PM EST
Where
Burke County, Keysville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
33.233, -82.233

Burke EM reported trees and powerlines down from Keysville to Vidette.

Thunderstorm Wind, Burke

When
May 2, 2:15 PM EST
Where
Burke County, Waynesboro
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.083, -82.017

Waynesboro AWS site reported G52kt

Thunderstorm Wind, Richmond

When
May 2, 3:26 PM EST
Where
Richmond County, Augusta Bush Arpt
Measured
64 kt (74 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
33.367, -81.967

AGS reported G64kt.

Thunderstorm Wind, Richmond

When
May 2, 3:34 PM EST
Where
Richmond County, Augusta
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
33.483, -81.967

EM reported trees and powerlines down in Augusta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393662, 5393663, 5393664, 5393665.